North Carolina, 2016Flash Flood in North Carolina, August 5, 2016
August 5, 2016 · NWS ILM · 1 event in 1 county or zone
Very heavy rain produced flash flooding in Whiteville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain produced flash flooding in Whiteville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 2:14 PM EST, 1 minute earlier.
Area forecast discussion, Aug 5, 2:14 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
314 PM EDT FRI AUG 5 2016
.SYNOPSIS...
A weak front will waver in the vicinity through the weekend
maintaining seasonable temperatures and humidity, along with good
chances for showers and thunderstorms. Another cold front will
drop into the area Monday before stalling through the middle of
next week. This will bring even better rain chances and slightly
cooler temperatures. A warming trend will begin late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 315 PM Friday...We continue to see widely scattered showers area-
wide with a focus on the weak sea-breeze front and a decaying
frontal boundry this afternoon, which is captured very well by the
latest HRRR runs.
Forecast convective indices once again are very similar to yesterday
and indicate a modestly unstable and very moist column. The P/W
content may actually be a bit higher at 2.3 inches. A variety of
boundry interactions will help bring scattered convection to the
area for the remainder of this afternoon and into the evening. Storm
motion is again very slow at around 5 kts, so localized flooding
from slow-moving storms remains a concern. WIll retain scattered to
numerous shower and thunderstorm wording for the remainder of this
afternoon and into the evening, with rain potential gradually
decreasing overnight. A short wave passing primarily to the north
may enhance convection this evening though.
Overnight temperatures will dip into the mid 70s according to a
consensus of guidance. This is a bit higher than normal and due to
dew points remaining elevated in the mid 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...A cold front descending from the north will
move across the eastern Carolinas late on Sunday. Ample moisture,
a moderately unstable column and multiple boundry interactions,
along with the front itself for Sunday, will combine to bring at
least scattered convection each day, primarily diurnally-driven,
in the afternoons and evenings. Some mid-level support in the form
of upper short waves will also act to spark off and sustain
convection. Daytime temperatures will remain seasonal on both
days. Nighttime temperatures will be a bit higher than normal as
dewpoints will remain in the mid 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 PM Friday...A cold front will drop down into North
Carolina on Monday while a trough extends up the southeast coast
from low pressure over Fl/eastern Gulf coast. A broad mid to upper
level trough reaching down from the north will keep flow oriented
more west to east and will not give the cold front too much of a
push to the south on Monday through Wed. This should keep a
greater E-SE flow over the local area with a good moisture feed
off the atlantic and decent lift and convergence associated with
these features as well as along sea breeze/land breeze boundaries.
The easterly component to the flow should produce greater amt of
night time showers pushing on shore.
By Thurs it looks like Atlantic ridge will expand westward into
the Carolinas nudging the low and trough to the west and pushing
any remnants of front back north. This will produce a deeper SW-S
flow over the area with a continued moisture feed. Actually not
expecting much of a change in Pcp Water values up near 2 inches
but convection will be limited more to localized boundaries such
as the sea breeze front and therefore should see less overall
coverage.
The easterly fetch along with clouds and shwrs on top of lower
heights aloft should keep temps near or slightly below climo in
the aftn and above at night to start. By Wed, the ridge builds in
from the east and heights rise, and convection should become less
widespread. Therefore expect a slight uptick in aftn temps to just
above climo and lower overnight temps. Overall, expecting max temps
in the mid 80s Mon and Tues and up around 90 Wed thru Fri with
overnight lows in the mid 70s most places.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Showers and thunderstorms basically affecting all
terminals this afternoon. Addressed with the usual tempo MVFR groups.
The activity should once again diminish this evening leading to
the challenge of possible IFR ceilings or visibilities. Used tempo
groups to address as well. Outside of these conditions VFR
conditions should prevail.
EXTENDED OUTLOOK...Isolated to scattered afternoon and evening
convection each day may result in localized MVFR/IFR conditions.
Each morning may also observe brief MVFR/IFR from fog and/or low
ceilings.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Friday...A frontal boundry will gradually lift north
of the coastal waters this evening. Winds north of Cape Fear this
afternoon are generally northerly with southerly winds to the
south. However, as the front lifts north winds will become south
to southwesterly throughout the waters in the 10 to 15 kt range.
Expect higher gusts in the vicinity of showers or thunderstorms.
Seas will be right around 3 ft this afternoon with some 4 footers
possible overnight. Conditions are moderately favorable for the
remainder of this afternoon for waterspout formation.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 PM Friday...A cold front descending from the north will
move across the waters late on Sunday. Winds will increase to 15
to 20 kts from the SW on Saturday afternoon as the gradient
tightens in advance of this front. Seas will build to 3 to 5 ft in
response. Winds and seas will gradually diminish in the early
morning hours of Sunday as the front makes its close approach.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 PM Friday...A cold front will drop into the area Monday
while a trough of low pressure will extend up the southeast coast
from low over Fl/eastern gulf. This will produce a more E-SE flow
through Mon into Tues. By Wed, the atlantic ridge builds westward
and winds will go back to the S-SW heading into the second half of
the week. The gradient will be weak overall and therefore expect
winds to generally remain 10 kts or less with a slight uptick in
the aftn due to sea breeze. A longer period up to 10 sec, SE swell
will dominate over the shorter period wind waves through much of
the period. Expect seas diminishing through Monday into Tues down
to 2-4 ft range and remaining there through Wed.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...SHK
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...RGZ
AVIATION...SHK
Hazardous weather outlook, Aug 5, 2:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 AM EDT FRI AUG 5 2016
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-060730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
330 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAIN POSSIBLE TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOCALLY HEAVY RAIN POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-060730-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
330 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IN SPOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOCALLY HEAVY RAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-060730-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
330 AM EDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAIN WILL REDUCE VISIBILITY TO 1 NM OR LESS.
CLOUD TO SEA LIGHTNING. ISOLATED MORNING WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LOCALLY HEAVY RAIN SATURDAY. ISOLATED MORNING WATERSPOUTS
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
Flash Flood, Columbus
- When
- August 5, 2:15 PM EST to 4:30 PM EST
- Where
- Columbus County, 0.75 mi SW of Whiteville to 0.19 mi NNE of South Whiteville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.323, -78.710
Over four inches of rain fell in less than an hour in southern Whiteville. Flooding was reported on Madison Street, Hay Street, Talbot, and West Main Street and Lee Rd. Water was up to the windows on cars.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658233.